Flashcards in Clinically Relevant Drug Interactions (DONE) Deck (14):
What is an interaction?
An interaction occurs when the effects of one drug are changed by the presence of another drug, food, drink or by some other chemical agent
What is the role of the pharmacist re. drug interactions?
Anticipate the interactions before they occur
Recognise them if they occur
Counsel patients on their therapy
What are the contributing factors to drug interactions?
Drug characteristics- are they susceptible to interactions/ do they commonly cause interactions
Polypharmacy including self medication
Give some examples of risky drugs re. interactions
Drugs with potential to cause problems with the handling of other drugs e.g. enzyme inhibitors, enzyme inducers
Drugs causing issues in under or overdose
Drugs with a long half life e.g. amiodarone
What are the possible mechanisms of interactions?
Pharmacodynamic- additive or synergistic, antagonistic or opposing, changes in transport mechanisms, disturbed electrolytes
Describe metabolism interactions of drugs
Most important pathway of metabolism is hepatic, specifically cytochrome P450
Significant interactions occur when the enzymes are induced or inhibited
Describe the characteristics of enzyme induction and give some examples of drugs affected
Carbamazepine, phenytoin, Griseofulvin, rifampicin
Work by increasing amount of ER in hepatocytes
Takes two to three weeks to occur
Describe the characteristics of enzyme inhibition and give some examples of drugs affected
Amiodarone, quinolones, allopurinol, imidazoles
Decrease in metabolism, leads to increase in concentration
Warn patients of toxic signs of risky drugs
Which drugs should not be taken in someone with an acute kidney injury if they become ill after a few days?
What are the different types of pharmacodynamic interactions?
Additive or synergistic
Antagonistic or opposing
Changes in transport mechanisms
Give examples of drugs with a narrow therapeutic index and the side effects of each
Phenytoin- ataxia, diplopia, epileptic seizures
Digoxin- nausea, vomiting, anorexia
Lithium- non-specific toxicity
Theophylline- nausea, anorexia, trembling, sleeplessness, convulsions
Give examples of drugs that don't have a narrow therapeutic index but can still cause problems in overdose
What are the most important patient characteristics for interactions?
Health and age